Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Austin/San Antonio, TX

June 9, 2019Llano County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2019, 6:57 PM CDT for Llano County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2019, 6:57 PM CDT (23:57 UTC)
Expired
Jun 9, 2019, 10:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 109 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 12.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3015 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS54 KEWX 092357
FFWEWX
TXC299-100300-
/O.NEW.KEWX.FF.W.0025.190609T2357Z-190610T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
657 PM CDT Sun Jun 9 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Llano County in south central Texas...

* Until 1000 PM CDT.

* At 657 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Kingsland, Llano, Gainesville, Granite Shoals, Horseshoe Bay,
  Castell, Field Creek, Lone Grove, Bluffton, Valley Spring, Prairie
  Mountain, Stolz, Oxford, Enchanted Rock State Natural Area and
  Sunrise Beach Village.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3081 9843 3068 9841 3067 9844 3064 9842
      3063 9842 3060 9840 3057 9841 3056 9839
      3053 9839 3050 9867 3050 9896 3091 9896

$$

MSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:23 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 9, 6:23 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
623 PM CDT Sun Jun 9 2019

.AVIATION.../00Z TAFS/
Main concern this forecast period will be the convection during the
first 6 hours. Cluster of strong to severe storms will likely impact
the KAUS terminal right near the start of the forecast period.
Additional strong to severe storms will likely develop during the
next few hours then move across the area through 05Z-06Z. Hail
greater than one inch and winds greater than 50 knots will be
possible with the strongest storms. This convection is developing
ahead of a cold front that will usher in northerly winds and the
potential for convection through Monday. Expecting MVFR cigs to
develop once convection begins and will prevail until late Monday
afternoon. Northerly winds will be near 10 knots with gust to around
20 knots overnight. After 15Z-16Z Monday expecting northerly winds
10 to 20 knots with occasional gusts to 25 knots.

&&

.PREV DISCUSSION... /ISSUED 505 PM CDT Sun Jun 9 2019/

UPDATE...
All grids, text, and graphics are being updated for Severe
Thunderstorm Watch #350, which expands the risk area to the entire
coastal plains. While Convection Allowing Models (CAMs) are still
problematic with specifics for the incoming convection, we now have
growing confidence in a wind/hail event for much of the I-35 corridor
including metro Austin and San Antonio. Now is the time to bring pets
indoors and move vehicles, yard furniture, etc., in garages or to the
safest possible area outside from wind/hail. Storms will move through
the Austin metro area between 6 and 730 pm, and metro San Antonio
between 8 and 10 pm.

PREV DISCUSSION... /ISSUED 332 PM CDT Sun Jun 9 2019/

SHORT TERM (Tonight through Monday Night)...
As a strong cold front approaches, a strong onshore surge of moisture
is combining with increasing mid level moisture from a Pacific tropical
plume spilling over the Mexican Plateau to minimize the daytime
mixing trends with respect to surface dewpoints. Dewpoints continued
to rise at KDRT and KGYB leading to the need to expand the Heat
Advisory for a few more counties. A few locations may hover near the
advisory criteria past 01Z, but rather than complicate the afternoon
forecast package further, we need to focus our attention on the very
strong cold front that is already generating severe weather over
North Central TX.

Peak CAPE values in the near storm environment appear to be in the
4500-5000 J/kg range with some locally higher values possible just
beyond the near storm environment. This will thus be the driving
force of the storm activity, and the high temps reaching around 100
to 102 over the Hill Country should provide plenty of downdraft
potential to result in severe storms with damaging wind potential
foremost, and with also a potential for some isolated severe hail
intense downpours capable of localized flooding. The assumption is
that the initial outflows will prevent a slow moving mesoscale
complex from dumping the type of rainfall noted by some of the higher
deterministic outputs (locally 5 inches). Most of the CAMs models
depict some isolated 3 inch pockets most likely to come in multiple
rounds. Thus it was decided not to play up the flash flood potential
for now. We may need to make a quick evening adjustment should the
outflows cease and the leading edge move slow and methodically along
the front and mid-level support. Once we are past midnight, the
severe potential should diminish to a more isolated and brief threat
while the locally heavy rain potential to near 3 inches should become
the dominant threat. By around 6 am, most of the CAMs solutions
shift the focus beyond our CWA borders with some scattered garden
variety activity to continue into daytime Monday.

Much cooler air will be a welcome break from todays excessive heat.
An additional cooling effect should come from a weak shortwave in NW
flow aloft that should keep PoPs at or above 30 percent for all
areas. Scattered PoPs should continue into Monday night with a weak
shortwave noted to be passing gradually through the area from 00Z to
12Z Tuesday.

LONG TERM (Tuesday through Sunday)...
Convection may remain scattered at the beginning of daytime Tuesday
but could decrease later in the day. Models show a gradually
decreasing chance through Wednesday, but NW flow patterns tend to
produce poor results in model performance, especially when trying to
pinpoint when chances are better in daytime or nighttime. By
Thursday, the Midwest troughing pattern aloft weakens and decreases
the NW flow pattern aloft over TX, thus lowering rain chances to
below 10 percent. A low amplitude ridging pattern aloft over TX
develops for the remainder of the 7-day forecast, but the pattern
looks weakly stable, and capable of being compromised by mesoscale
patterns. Will keep dry for now. The 2 days of welcome cooler weather
begin to return to near normals by Wednesday with above normal temps
expected to begin by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  83  68  82  66 /  70  30  20  20  10
Austin Bergstrom Intl Airport  72  83  68  82  66 /  70  30  20  30  10
New Braunfels Muni Airport     72  83  67  82  66 /  70  30  20  30  20
Burnet Muni Airport            66  79  64  79  63 /  80  30  20  20  10
Del Rio Intl Airport           70  79  66  84  68 /  60  60  30  30  10
Georgetown Muni Airport        69  82  66  81  64 /  70  30  20  20  10
Hondo Muni Airport             73  85  68  84  68 /  70  40  30  30  10
San Marcos Muni Airport        71  84  67  82  66 /  60  30  20  30  20
La Grange - Fayette Regional   75  88  70  85  67 /  40  30  20  30  20
San Antonio Intl Airport       72  84  69  82  68 /  70  40  20  30  20
Stinson Muni Airport           74  84  69  83  68 /  70  40  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Kinney-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Val
Verde-Wilson-Zavala.

&&

Aviation...10
Short-Term/Long-Term...Zeitler
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 9, 9:27 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
927 AM CDT Sun Jun 9 2019

TXZ171>173-183>194-202>209-217>225-228-101430-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
927 AM CDT Sun Jun 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect from Noon to 8 PM today for areas
generally along and south of an Austin to San Antonio to Uvalde
line. Hot and humid weather will lead to afternoon heat indices
will peak in the 108 to 114 degree range. Hot and humid conditions
are also in store for the remainder of south central Texas this
afternoon.

A strong cold front moves into the area late this afternoon and
evening bringing scattered thunderstorms to the region. Some of
these thunderstorms could be severe for areas along and north of
a Carrizo Springs to La Grange line. Thunderstorm activity is
expected to continue into early Monday morning. Damaging winds,
large hail and locally heavy rainfall are possible, especially
over the Hill Country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 9, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     3 NNE LLANO             30.78N 98.66W
06/09/2019  M58 MPH          LLANO              TX   ASOS

&&

EW
Local storm report, Jun 9, 6:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     6 WNW BUCHANAN DAM      30.79N 98.50W
06/09/2019  M78 MPH          LLANO              TX   TRAINED SPOTTER

            SPOTTER MEASURED PEAK GUST OF 78 MPH WITH
            NUMEROUS TREES KNOCKED DOWN.

&&

EW
Local storm report, Jun 9, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             GRANGER                 30.72N 97.44W
06/09/2019  E1.75 INCH       WILLIAMSON         TX   PUBLIC

&&

EW
Local storm report, Jun 9, 6:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 NNE SERENADA          30.75N 97.67W
06/09/2019  E2.00 INCH       WILLIAMSON         TX   PUBLIC

            LARGE HAIL AND ALSO REPORTS OF LARGE TREE
            LIMBS DOWN.

&&

EW
Local storm report, Jun 9, 6:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             LLANO                   30.75N 98.68W
06/09/2019  E1.75 INCH       LLANO              TX   PUBLIC

&&

EW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:01 AM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 17 more16 hr
Jun 9, 5:25 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano65 min
Jun 9, 5:30 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson45 min
Jun 9, 5:38 PM CDTTornado Warning Tornado observedEWXBurnet, Williamson52 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningEWXLlano53 min
Jun 9, 6:11 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson64 min
Jun 9, 6:25 PM CDTTornado WarningEWXWilliamson35 min
Jun 9, 6:27 PM CDTTornado Warning Tornado observedEWXBurnet, Travis, Williamson36 min
Jun 9, 6:33 PM CDTTornado WarningEWXBlanco, Gillespie, Llano42 min
Jun 9, 6:44 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee61 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis45 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.